Oklahoma, 2024

Hail and Damaging Wind in Oklahoma, June 7, 2024

June 7, 2024 · NWS AMA · 2 events in 1 county or zone

The combined Oklahoma and Texas Panhandles saw a brief break in severe storms on the 4th and 5th of June. Once the 6th of June came around severe storms showed back up under favorable conditions through the 8th of June.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The combined Oklahoma and Texas Panhandles saw a brief break in severe storms on the 4th and 5th of June. Once the 6th of June came around severe storms showed back up under favorable conditions through the 8th of June. An unstable environment rich with moisture with the help of different rounds of upper-level disturbances and surface boundaries helped created severe thunderstorms that produced localized heavy rain, hail up to 1.75 , and damaging winds estimated to be upwards of 80 mph. Each day from the 6th to 8th had a couple of discrete storms but mostly lines of storms that moved through parts of the combined Panhandles creating these severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 7, 1:49 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 7, 1:49 PM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
249 PM CDT Fri Jun 7 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Saturday night)
Issued at 243 PM CDT Fri Jun 7 2024

The daily chances for strong to severe thunderstorms will continue
today and Saturday for the Texas and Oklahoma Panhandles. The
primary hazards with any severe storms will be damaging wind gusts
and large hail. In addition to the thunderstorm threat, very hot
temperatures are expected, with widespread highs in the upper 90s
to just over 100 degrees.

So far this afternoon, temperatures have generally increased into
the 90s for most of the area with the exception being the far
southeastern Texas Panhandle where temperatures have remained in
the 80s due to showers/thunderstorms and lingering cloud cover.
Convection is now starting to develop over the higher terrain of
NM/CO and is starting to move east/southeast. As this convection
moves into the Panhandles, there should be enough instability for
strong to severe storms. Given drier low levels as the storms move
in, plenty of DCAPE is depicted by forecast soundings which
should lead to a damaging wind threat being the primary threat
with any severe thunderstorms. Latest CAM guidance suggests the
activity should wane as it moves east towards the late evening
hours. However, given higher moisture content than most models
suggest at the time of this writing, cannot rule out storms
continuing longer than guidance suggests. The limiting factor may
be the convection from this morning, so model and observational
trends will need to be monitored going into the evening hours
tonight.

Cloud cover and thunderstorms are not expected on Saturday
morning. Clear skies are forecast and slightly better WAA at the
lower levels on Saturday, temperatures should be able to reach the
100s for at least the southern half of the area. Currently am not
expecting widespread heat advisory criteria, with the exception
being Palo Duro Canyon where temperatures are forecast to top out
around 107 during the afternoon hours. Plenty of moisture will
still be in place for another day of strong to severe storms. Very
similar synoptic and mesoscale features look to remain in place
on Saturday for damaging wind gusts and large hail to be the
primary hazards. Showers and thunderstorms may continue into the
early morning hours on Sunday.

Muscha

&&

.LONG TERM ...
(Sunday through next Thursday)
Issued at 243 PM CDT Fri Jun 7 2024

Daily chances for thunderstorms continues at the beginning of the
long term forecast. Some of the storms could be strong to severe
on Sunday and Monday. A cold front will cool down temperatures
late this weekend into early next week. Temperatures look to
rebound back above average by mid to late next week.

On Sunday, H500 high pressure over the Gulf of Mexico will slide
off to the east and have less of an influence over the Southern
High Plains. The axis of the H500 ridge will still be in place
over the area with a shortwave trough located to the southwest of
the forecast area by late Sunday afternoon. Some lingering showers
and storms may continue for a few hours on Sunday morning along
with potential low level clouds due to easterly upslope winds and
plenty of theta-e advection. Additionally, a weak cold front is
forecast to stall across the central or southern Texas Panhandle
and will be a focus for storms during the late afternoon through
the evening hours. There are quite a few mesoscale features that
will need to be monitored over the coming days for the severe
thunderstorm threat for Sunday. If everything comes together, all
hazards could be in play on Sunday evening, especially as the low
level jet increases into the early evening hours. Additionally,
very high PWAT values are being depicted by forecast model
guidance and any training storms will lead to a flash flood
threat. Storms will likely continue Sunday night through Monday
morning with disturbances continuing to move across the Panhandles
with all of the moisture in place.

Showers and storms may continue on Monday afternoon and evening
and a few strong to severe storms will be possible if enough
day time heating can occur between rounds of precipitation. With
plenty of cloud cover and precipitation chances, temperatures are
expected to be cooler than average with highs in the 70s on
Monday. Additional showers and storms may continue on Tuesday
before ridging starts to move in back across the area by mid week
and temperatures look to increase back into the 90s by late next
week.

Muscha

&&

.AVIATION...
(18Z TAFS)
Issued at 1228 PM CDT Fri Jun 7 2024

VFR conditions will persist for the first few hours of this TAF
issuance. Thunderstorms will move through KDHT and KGUY around or
after 00z. These storms could reach it as far south as KAMA, but
confidence is not high enough to include mentions in the TAF at
this time. Sporadic gusty winds are possible with any sites that
have thunderstorms. VFR conditions are forecast after storms move
east of the terminals. Gusty winds out of the southwest will
eventually decrease and switch to out of the northwest to north.

Muscha

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                74 102  66  88 /  10  10  40  30
Beaver OK                  72  97  63  81 /  30  20  50  20
Boise City OK              64  94  59  78 /  30  30  50  40
Borger TX                  75 104  67  87 /  20  20  50  30
Boys Ranch TX              72 104  65  87 /  30  20  40  40
Canyon TX                  72 102  66  89 /  10  10  30  30
Clarendon TX               74 100  67  90 /   0  10  30  30
Dalhart TX                 67 100  60  82 /  40  20  40  40
Guymon OK                  68  96  62  80 /  40  20  60  30
Hereford TX                71 103  66  90 /  10  10  30  30
Lipscomb TX                72  99  65  83 /  30  20  50  20
Pampa TX                   74 101  65  85 /  20  10  40  30
Shamrock TX                74 101  69  90 /  10   0  20  30
Wellington TX              74 102  70  95 /   0   0  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 8 PM CDT this evening for TXZ317.

     Heat Advisory from noon to 8 PM CDT Saturday for TXZ317.

OK...None.
&&

SHORT TERM...05
LONG TERM....05
AVIATION...05
Hazardous weather outlook, Jun 7, 1:53 PM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
253 PM CDT Fri Jun 7 2024

OKZ001>003-TXZ001>020-317-080800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
253 PM CDT Fri Jun 7 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...through Tonight.

A Heat Advisory has been issued for the Palo Duro Canyon until 8
PM this evening. Thunderstorms are possible for the northern half
of the Texas and Oklahoma Panhandles this evening into tonight.
Some storms could become severe with damaging winds and some large
hail as the primary hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Very hot temperatures are forecast once again for Palo Duro Canyon
on Saturday afternoon into the evening. A Heat Advisory has been
issued for Palo Duro Canyon from 12 PM to 8 PM on Saturday.

Thunderstorms will be possible across the Panhandles Saturday
through Tuesday. Some storms this weekend could also be severe,
with large hail and damaging winds the primary hazards. Very heavy
rainfall may also lead to localized areas of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 7, 3:14 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Amarillo TX
414 PM CDT Fri Jun 7 2024

OKZ001-072145-
Cimarron OK-
414 PM CDT Fri Jun 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CIMARRON COUNTY
THROUGH 445 PM CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Kenton, or 32 miles northwest of Boise City,
moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Black Mesa Park and Kenton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma.

&&

LAT...LON 3699 10233 3676 10239 3681 10300 3700 10300
TIME...MOT...LOC 2113Z 279DEG 35KT 3697 10302

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

LFM

The radar

The Amarillo radar (KAMA), 181 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cimarron

When
June 7, 4:58 PM CST
Where
Cimarron County, 0.55 mi E of Boise City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.730, -102.510

Thunderstorm Wind, Cimarron

When
June 7, 5:10 PM CST
Where
Cimarron County, 6.94 mi SE of Kenton
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
36.830, -102.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188083, 1188084.